In 2013 the Town and Country newspaper published several articles regarding the increase in drug use, especially heroin, in area communities. One needs only to scan the weekly police reports to see an increase in the number of arrests made in connection with heroin.
More and more drug users are turning to heroin because crackdowns on powerful prescription opiate painkillers have made those drugs more expensive and inaccessible. With the increase in demand, heroin has become easier to obtain and cheaper.
A few weeks ago the Drug Enforcement Agency (DEA) issued a bulletin that warned local authorities of a new mixture of heroin and fentanyl that hit the streets. Fentanyl is a narcotic that is typically administered to people in chronic pain. It is also used as an anesthetic and considered 80 times more powerful than morphine. It can kill by inhibiting breathing and is typically only distributed in hospitals.
The DEA report warned local authorities and first responders to exercise extreme caution when coming into contact with any heroin in the event that it may be laced with fentanyl. The narcotic can be absorbed through the skin.
According to some reports, dealers claim the mixture produces a "super high." What they don't tell you is that it can be lethal. Let's face it, drug users have no way of knowing how much fentanyl is mixed in with the heroin they just purchased and are about to introduce into their bodies. Even a small amount can be fatal.
Over the past few weeks 80 deaths have been blamed on the heroin/fentanyl mix - 24 of those deaths occurred in western Pennsylvania. The concoction now exists in eastern Pennsylvania, Maryland and New Jersey and all along other Mideast states; and the death follows.
Late in January Pennsylvania Attorney General Kathleen Kane set up her office as a clearinghouse for information on the drug and to try and find out where the dealers are and where the supply is coming from. Kane's office has set up a tip line at 1-800-442-8006.
The peddlers of the deadly combination change the street name as pressure builds from the law enforcement community and public awareness rises. Many heroin dealers put "stamps" on the bags that hold their product. Once sold as "Theraflu" and "Bud Ice" the dealers have since added the monikers "Coors Light" and Diesel" to the heroin-fentanyl mix.
If you know of anyone who uses heroin, warn them of the dangers of using the fentanyl-laced version of the drug and that death may come in their next hit.
Better yet, suggest the name of a person or organization that might be able to help them fight their addiction and rid themselves of the need to shoot, snort or inhale the substance.
Choosing the latter means that they won't have to worry about who mixed their current batch of "H" or what they mixed it with. And that could save their life.